Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Omaha, NE

October 13, 2021Sarpy County, Nebraska

NWS Omaha, NE issued this special weather statement at Oct 13, 2021, 3:47 AM CDT for Sarpy County, Nebraska. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2021, 3:47 AM CDT (08:47 UTC)
Expired
Oct 13, 2021, 4:00 AM CDT
In force
13 min
Issued by
NWS Omaha, NE
Hail
0.00 in
Wind
40

County Sarpy County, NE

The radar

The Omaha radar (KOAX), 80 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WWUS83 KOAX 130847
SPSOAX

Special Weather Statement
National Weather Service Omaha/Valley Nebraska
347 AM CDT Wed Oct 13 2021
 
IAZ069-079-090-NEZ052-053-067-068-091-130900-
Pottawattamie IA-Mills IA-Fremont IA-Cass NE-Sarpy NE-Otoe NE-
Douglas NE-Nemaha NE-
347 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of western Fremont,
western Mills, southwestern Pottawattamie, northeastern Sarpy,
northwestern Nemaha, eastern Otoe, eastern Douglas and eastern Cass
Counties through 400 AM CDT...

At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Fort Calhoun to 5 miles
northwest of Murray to 4 miles south of Talmage. Movement was east at
40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Murray around 350 AM CDT.
  Plattsmouth around 355 AM CDT.
  Council Bluffs, Glenwood and Pacific Junction around 400 AM CDT.

This includes the following highways...
 Interstate 29 between mile markers 7 and 63.
 Interstate 80 in Iowa between mile markers 1 and 11.
 Interstate 80 in Nebraska between mile markers 444 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead 
to brief localized street flooding. 

&&

LAT...LON 4051 9607 4139 9613 4138 9571 4059 9575
      4058 9578 4056 9576 4053 9577 4052 9575
      4052 9591
TIME...MOT...LOC 0846Z 267DEG 33KT 4137 9605 4097 9599 4047 9605 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

DeWald

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Oct 13, 3:43 AM CDT, 4 minutes earlier.

Area forecast discussion, Oct 13, 3:43 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
343 AM CDT Wed Oct 13 2021

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 343 AM CDT Wed Oct 13 2021

At 343 AM, showers and thunderstorms were widespread across the
region. The local environment was generally unfavorable for severe
weather, with a stable boundary layer limiting the ability of
downdrafts to bring mid level winds to the surface. That said a
couple wind gusts in the 40 to 50 mph range may be possible with
stronger downdrafts through 6 AM.

Today and Tonight:

A few showers may linger through 11 AM, especially over northeast
Nebraska and western Iowa. Otherwise the main concern today will
be gusty westerly winds as a strong surface low lifts through the
Dakotas. Winds look strongest over the Sandhills, but with a well
mixed boundary layer this afternoon and 850 mb winds of 40 to 45
kt, northeast Nebraska should see gusty winds as well. Surface
gusts in excess of 40 mph look possible in northeast Nebraska
between noon and 5 PM today. This is slightly below Wind Advisory
criteria. Winds should be lighter in the Metros (Omaha and
Lincoln) with peak gusts in the 30 to 40 mph range expected.

Winds should weaken rapidly after sunset as the offending surface
low lifts into Canada and the boundary layer decouples. Toss in
ample radiational cooling due to mostly clear skies, and we get a
forecast for near freezing temperatures tonight in northeast
Nebraska. After some consideration a Frost Advisory was issued for
3 AM to 9 AM Thursday morning. The advisory does not include
Lincoln or Omaha, but is out for the Norfolk area. Consider
covering or bringing any sensitive vegetation inside.

Thursday & Friday:

Longwave troughing should remain the dominate force mechanism in
the Plains during this period. This will keep the door open for
another weak shortwave to propagate out of the Rockies Thursday
night and Friday. A plume of tropical moisture to our south,
associated with the remains of Hurricane Pamela, should provide a
readily accessible moisture source for this system as it advances
eastward. Unfortunately for our local rain potential, the
congruence of this moisture and the shortwave is favoring
Missouri and Illinois right now. Giving these areas the best
potential for soaking rains and leaving us with only light
precipitation chances Thursday evening/night. Precipitation
amounts of a trace to 0.25 inches are possible from Omaha
southward.

Temperatures should trend slightly downward during this period. Look
for highs in the mid 60s Thursday. Then a reinforcing shot of
cooler air may push us closer to 60 degrees for Friday afternoon.

Saturday Through Monday:

Ensemble means (GEFS, EPS & CMCE) all indicate anomalous ridging
building from the West into the Plains during this period.
Meanwhile, WPC cluster analysis indicates a run to run model trend
towards stronger ridging. Together these factors support a dry
forecast during this period, and suggest a potential for the
forecast to trend warmer with time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1210 AM CDT Wed Oct 13 2021

VFR conditions at TAF issuance with LLWS, winds about 1000' off
the surface are from the southeast around 50 knots. Storms will
also impact all TAF locations, from about 07-11z with the initial
line which could have winds with gusts up to 30 knots, and
possibly higher. Thunderstorms could also impact KOFK a bit
longer through about 15z, with still a chance of showers possible
at KLNK/KOMA during the same time. Could also be a period of MVFR
ceilings with the storms and after, but back to VFR by 14-15z.
Southeast winds 12 to 25 knots at TAF issuance, becoming southwest
by 15-18z, then diminishing by 00-03z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Frost Advisory from 3 AM to 9 AM CDT Thursday for NEZ016>018-
     030>033-042-043.

IA...None.
&&

DISCUSSION...Albright
AVIATION...DeWald
Hazardous weather outlook, Oct 12, 3:38 PM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
338 PM CDT Tue Oct 12 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
338 PM CDT Tue Oct 12 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Thunderstorms will become widespread tonight as a powerful storm
system moves onto the Plains. The greatest potential for a few
strong to severe storms is across southeast Nebraska, along and
south of a line from Albion to Wahoo to Nebraska City. Wind gusts
of 50 to 60 mph and hail up to one inch in diameter are the
primary hazards. The most probable timeframe for any severe
weather will be from midnight through 6 AM.

Thunderstorms could linger over far eastern Nebraska and western
Iowa through 10 or 11 AM. There is a low-probability threat for
wind gusts of 50 to 60 mph with that activity.

By Wednesday afternoon, winds will strengthen from the west-
southwest with gusts of 30 to 40 mph possible, especially over
northeast Nebraska.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Freezing temperatures are possible across portions of northeast
Nebraska and western Iowa late Friday night into Saturday morning
with widespread frost expected. Areas of frost will be possible
again late Saturday night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, Oct 13, 2:38 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
238 AM CDT Wed Oct 13 2021

IAZ069-079-NEZ051>053-067-130800-
Pottawattamie IA-Mills IA-Saunders NE-Cass NE-Sarpy NE-Douglas NE-
238 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of southwestern Mills,
southwestern Pottawattamie, Sarpy, Douglas, eastern Saunders and
northeastern Cass Counties through 300 AM CDT...

At 238 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mead to near Gretna to near Nehawka.
Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Papillion, La Vista and Millard around 245 AM CDT.
  Ralston, Valley and Elkhorn around 250 AM CDT.

Other locations in the path of these storms include Omaha, Bellevue
and Offutt AFB.

This includes the following highways...
 Interstate 29 between mile markers 52 and 54.
 Interstate 80 in Iowa near mile marker 1.
 Interstate 80 in Nebraska between mile markers 428 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4138 9646 4138 9591 4091 9583 4086 9594
      4102 9629 4118 9661
TIME...MOT...LOC 0738Z 205DEG 49KT 4119 9654 4113 9618 4085 9602

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DeWald
Special weather statement, Oct 13, 2:51 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
251 AM CDT Wed Oct 13 2021

NEZ051-066>068-130815-
Saunders NE-Cass NE-Otoe NE-Lancaster NE-
251 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of eastern Lancaster,
northwestern Otoe, southern Saunders and southwestern Cass Counties
through 315 AM CDT...

At 251 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Valparaiso to near
Hickman. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Wahoo and Bennet around 305 AM CDT.
  Mead and Palmyra around 310 AM CDT.

This includes Interstate 80 in Nebraska between mile markers 397 and
418.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4128 9646 4065 9634 4054 9672 4116 9681
TIME...MOT...LOC 0751Z 240DEG 43KT 4112 9675 4064 9669

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DeWald
Special weather statement, Oct 13, 3:07 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
307 AM CDT Wed Oct 13 2021

NEZ044-051>053-066>068-130830-
Saunders NE-Cass NE-Sarpy NE-Otoe NE-Lancaster NE-Douglas NE-
Dodge NE-
307 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of western Sarpy,
northeastern Lancaster, southeastern Dodge, northwestern Otoe,
western Douglas, eastern Saunders and western Cass Counties through
330 AM CDT...

At 306 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Cedar Bluffs to 8 miles
northwest of Greenwood to Bennet. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cedar Bluffs around 310 AM CDT.
  Ashland and Inglewood around 315 AM CDT.
  Fremont, Yutan and Unadilla around 320 AM CDT.
  Elmwood around 325 AM CDT.

This includes Interstate 80 in Nebraska between mile markers 409 and
430.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4060 9651 4139 9668 4145 9637 4144 9636
      4143 9633 4069 9618
TIME...MOT...LOC 0806Z 236DEG 45KT 4134 9663 4106 9654 4067 9648

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DeWald
Special weather statement, Oct 13, 3:13 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
313 AM CDT Wed Oct 13 2021

NEZ067-068-130830-
Cass NE-Otoe NE-
313 AM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of north central Otoe
and south central Cass Counties through 330 AM CDT...

At 313 AM CDT, Doppler radar was tracking a strong thunderstorm near
Avoca, or 28 miles east of Lincoln, moving north at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Weeping Water and Nehawka around 320 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4065 9608 4071 9630 4096 9616 4090 9596
TIME...MOT...LOC 0813Z 202DEG 49KT 4076 9616

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DeWald
Special weather statement, Oct 13, 3:31 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
331 AM CDT Wed Oct 13 2021

IAZ069-079-090-NEZ052-053-067-068-090>093-130845-
Pottawattamie IA-Mills IA-Fremont IA-Cass NE-Sarpy NE-Otoe NE-
Pawnee NE-Johnson NE-Douglas NE-Nemaha NE-Richardson NE-
331 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of western Fremont,
western Mills, southwestern Pottawattamie, Sarpy, eastern Johnson,
Nemaha, Otoe, southeastern Douglas, northwestern Richardson,
northeastern Pawnee and Cass Counties through 345 AM CDT...

At 331 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springfield to 7 miles northwest of Table
Rock. Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Papillion, Springfield, Cedar Creek and Millard around 335 AM CDT.
  Bellevue, La Vista, Ralston and Offutt AFB around 340 AM CDT.
  Southwestern Council Bluffs and Humboldt around 345 AM CDT.

This includes the following highways...
 Interstate 29 between mile markers 10 and 25.
 Interstate 80 in Nebraska between mile markers 430 and 444.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4015 9627 4122 9629 4122 9585 4059 9575
      4058 9578 4053 9577 4052 9574 4013 9568
TIME...MOT...LOC 0831Z 254DEG 50KT 4113 9613 4023 9621

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DeWald
Special weather statement, Oct 13, 3:47 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
347 AM CDT Wed Oct 13 2021

IAZ069-079-090-NEZ052-053-067-068-091-130900-
Pottawattamie IA-Mills IA-Fremont IA-Cass NE-Sarpy NE-Otoe NE-
Douglas NE-Nemaha NE-
347 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of western Fremont,
western Mills, southwestern Pottawattamie, northeastern Sarpy,
northwestern Nemaha, eastern Otoe, eastern Douglas and eastern Cass
Counties through 400 AM CDT...

At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Fort Calhoun to 5 miles
northwest of Murray to 4 miles south of Talmage. Movement was east at
40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Murray around 350 AM CDT.
  Plattsmouth around 355 AM CDT.
  Council Bluffs, Glenwood and Pacific Junction around 400 AM CDT.

This includes the following highways...
 Interstate 29 between mile markers 7 and 63.
 Interstate 80 in Iowa between mile markers 1 and 11.
 Interstate 80 in Nebraska between mile markers 444 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to brief localized street flooding.

&&

LAT...LON 4051 9607 4139 9613 4138 9571 4059 9575
      4058 9578 4056 9576 4053 9577 4052 9575
      4052 9591
TIME...MOT...LOC 0846Z 267DEG 33KT 4137 9605 4097 9599 4047 9605

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DeWald

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:28 AM CDTSpecial Weather StatementOAXCass, Sarpy17 min
Oct 13, 2:38 AM CDTSpecial Weather StatementOAXDouglas, Sarpy22 min
Oct 13, 2:51 AM CDTSpecial Weather StatementOAXLancaster24 min
Oct 13, 3:07 AM CDTSpecial Weather StatementOAXSaunders23 min
Oct 13, 3:13 AM CDTSpecial Weather StatementOAXCass17 min
Oct 13, 3:28 AM CDTFrost AdvisoryOAXAntelope, Boone, Colfax, Cuming, Madison, Pierce and 3 more30 hr
Oct 13, 3:31 AM CDTSpecial Weather StatementOAXCass, Johnson, Nemaha, Otoe, Sarpy14 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.